JOURNAL ARTICLE

Valproate-induced encephalopathy

W T Chen, D J Yen, H Y Yu, K K Liao
Zhonghua Yi Xue za Zhi, Chinese Medical Journal; Free China Ed 2001, 64 (8): 474-8
11720147
A 50-year-old woman taking carbamazepine (CBZ) 1200 mg daily for her partial epilepsy developed acute confusion after valproate (VPA) add-on treatment for 10 days. The administration of VPA started from 1000 mg daily and, 3 days later, increased to 1500 mg daily. Beside a mildly elevated serum ammonia level (81 microg/dL), her electroencephalogram showed diffuse background slowing intermixed with 2-2.5 Hz of high-amplitude slow waves, which indicated a diffuse encephalopathy. The serum levels of VPA and CBZ were 49.1 mg/L and 8.6 mg/L, both being non-toxic. The liver functions appeared normal. She recovered rapidly after discontinuation of VPA. In this patient, a safe previous administration of VPA did not preclude the occurrence of encephalopathy. A relatively large initial VPA dosage could possibly be the culprit.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
11720147
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"